Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 117, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 31, 2017, 3:54 PM CDT for Chautauqua County, Cowley County, Elk County, Kansas. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 3:54 PM CDT (20:54 UTC)
- Expired
- May 31, 2017, 4:34 PM CDT
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chautauqua County, KS, Cowley County, KS, Elk County, KS
The radar
The Wichita radar (KICT), 90 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:01 PM CDT | HAIL 0.88 | 1 S Cambridge, KS | |
| May 31, 4:23 PM CDT | TSTM WND GST 40 | 3 E Cambridge, KS | |
| May 31, 4:23 PM CDT | HAIL 0.5 | 3 E Cambridge, KS | LARGE AMOUNT OF HAIL COVERING US-160. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
226
WUUS53 KICT 312054
SVRICT
KSC019-035-049-312200-
/O.NEW.KICT.SV.W.0117.170531T2054Z-170531T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
354 PM CDT WED MAY 31 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southern Elk County in southeastern Kansas...
Northeastern Cowley County in south central Kansas...
Northwestern Chautauqua County in southeastern Kansas...
* Until 500 PM CDT
* At 353 PM CDT, a severe thunderstorm was located 7 miles northwest
of Grenola, or 16 miles west of Howard, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Moline, Grenola, Elk Falls and Cambridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3728 9673 3748 9661 3748 9658 3745 9608
3708 9628
TIME...MOT...LOC 2053Z 286DEG 16KT 3740 9656
HAIL...1.00IN
WIND...60MPH
$$
JAKUB4 follow-up statements
250
WWUS53 KICT 312106
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
406 PM CDT WED MAY 31 2017
KSC019-035-049-312200-
/O.CON.KICT.SV.W.0117.000000T0000Z-170531T2200Z/
Elk KS-Cowley KS-Chautauqua KS-
406 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHERN ELK...NORTHEASTERN COWLEY AND NORTHWESTERN CHAUTAUQUA
COUNTIES...
At 405 PM CDT, a severe thunderstorm was located near Grenola, or 15
miles west of Howard, moving east at 15 mph. Another severe storm
was located just northeast of Cambridge.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Moline, Grenola, Elk Falls and Cambridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3728 9673 3748 9661 3748 9658 3745 9608
3708 9628
TIME...MOT...LOC 2105Z 287DEG 14KT 3739 9652
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL795
WWUS53 KICT 312118
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
418 PM CDT WED MAY 31 2017
KSC019-035-049-312200-
/O.CON.KICT.SV.W.0117.000000T0000Z-170531T2200Z/
Elk KS-Cowley KS-Chautauqua KS-
418 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHERN ELK...NORTHEASTERN COWLEY AND NORTHWESTERN CHAUTAUQUA
COUNTIES...
At 417 PM CDT, a severe thunderstorm was located over Grenola, or 12
miles southwest of Howard, moving east at 20 mph. Another strong to
severe storm was located 6 miles east of Cambridge.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Moline, Grenola, Elk Falls and Cambridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3728 9673 3748 9661 3748 9658 3745 9608
3708 9628
TIME...MOT...LOC 2117Z 290DEG 17KT 3736 9645
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL841
WWUS53 KICT 312130
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
430 PM CDT WED MAY 31 2017
KSC035-312140-
/O.CAN.KICT.SV.W.0117.000000T0000Z-170531T2200Z/
Cowley KS-
430 PM CDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COWLEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM CDT for
south central and southeastern Kansas.
LAT...LON 3719 9652 3724 9653 3748 9652 3745 9608
3708 9628
TIME...MOT...LOC 2130Z 294DEG 14KT 3734 9642
$$
KSC019-049-312200-
/O.CON.KICT.SV.W.0117.000000T0000Z-170531T2200Z/
Elk KS-Chautauqua KS-
430 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHERN ELK AND NORTHWESTERN CHAUTAUQUA COUNTIES...
At 430 PM CDT, a severe thunderstorm was located over Grenola, or 12
miles southwest of Howard, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Moline, Grenola and Elk Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3719 9652 3724 9653 3748 9652 3745 9608
3708 9628
TIME...MOT...LOC 2130Z 294DEG 14KT 3734 9642
HAIL...0.88IN
WIND...60MPH
$$
DARMOFAL717
WWUS53 KICT 312134
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
434 PM CDT WED MAY 31 2017
KSC019-049-312144-
/O.CAN.KICT.SV.W.0117.000000T0000Z-170531T2200Z/
Elk KS-Chautauqua KS-
434 PM CDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ELK AND NORTHWESTERN
CHAUTAUQUA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 800 PM CDT for
south central and southeastern Kansas.
LAT...LON 3719 9652 3724 9653 3748 9652 3745 9608
3708 9628
TIME...MOT...LOC 2131Z 286DEG 16KT 3733 9640
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:44 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 31, 2:44 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Wichita KS 244 PM CDT Wed May 31 2017 .SHORT TERM...(This evening through Saturday night) Issued at 243 PM CDT Wed May 31 2017 Forecast highlights focus around thunderstorm chances throughout the next 7 days. Convectively reinforced frontal zone currently extends from central into east-central and southeast Kansas. Moderate instability along with modest deep layer shear is promoting scattered strong to severe storms in the vicinity of the boundary. Main threats will be hail up to golfballs and winds up to 60-70 mph, along with locally heavy rain. Tornado threat is low, although cannot rule out a brief funnel or touchdown for any storm that can remain anchored along the frontal boundary. Thinking activity will continue to fester through the evening as the low- level jet ramps up, with a continued threat of marginally severe hail and damaging winds, along with locally heavy rain. Better storm chances should gradually shift north and east overnight as the frontal zone shifts north. Cannot rule out a few lingering showers/storms Thursday morning over eastern KS. Otherwise, thinking thunderstorm chances will be low to zero Thursday afternoon and night, as the frontal zone shifts north of the region. Shower and thunderstorm chances should gradually increase from the west/southwest Friday afternoon, and persist off-and-on Friday night through Saturday night, as a pair of weak mid/upper troughs approach from the west and southwest. Given weak flow aloft, not looking at widespread organized severe weather, although modest instability may promote a few isolated strong to marginally severe storms Friday afternoon through Saturday evening, with the main threats 50-60 mph winds and locally heavy rain. .LONG TERM...(Sunday through Wednesday) Issued at 243 PM CDT Wed May 31 2017 Due to short-term severe weather concerns, did not spend much time on the forecast from Sunday and beyond. Model consensus suggests a cool down by Monday as a cool front attempts to back door from the northeast, and a longwave trough carves out across the eastern CONUS. Other than the potential for a few storms Sunday night- Monday, it appears the best storm chances through at least mid-week will remain over western KS, with tranquil high pressure dominating weather across the eastern half of KS. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1242 PM CDT Wed May 31 2017 Convection is expected to develop along and south of a surface front which has sagged across central Kansas at midday. Scattered to numerous showers and storms are expected by late afternoon and should continue into the evening. A complex of storms is possible overnight somewhere across central and eastern Kansas. For now have VCTS in most terminals for the window of greatest opportunity and will AMD with TEMPO as needed. Outside of convection, some MVFR cigs will be possible early Thursday morning along and east of I-135, though for now have kept forecast mainly VFR. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 87 66 84 / 50 10 10 30 Hutchinson 63 87 65 84 / 50 10 10 30 Newton 63 85 65 83 / 50 10 10 30 ElDorado 64 85 65 83 / 50 10 10 20 Winfield-KWLD 65 87 66 84 / 30 10 10 30 Russell 62 88 64 86 / 40 10 10 30 Great Bend 62 87 64 84 / 40 10 10 30 Salina 64 88 66 86 / 40 10 10 30 McPherson 63 87 65 84 / 50 10 10 30 Coffeyville 63 86 65 84 / 40 20 0 20 Chanute 63 85 64 84 / 50 20 0 20 Iola 63 84 64 84 / 50 30 0 20 Parsons-KPPF 64 86 65 84 / 50 20 0 20 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KED
Hazardous weather outlook, May 31, 3:46 PM CDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 346 PM CDT Wed May 31 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 346 PM CDT Wed May 31 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered strong to severe thunderstorms will affect the region through the evening. The strongest activity from central through southeast Kansas will be capable of quarter to golfball size hail, 60 to 70 mph winds, and pockets of very heavy rainfall and flash flooding. The severe threat should wane by around sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few lingering showers or thunderstorms may affect southeast Kansas Thursday morning, but strong or severe storms are not expected. Periodic shower and thunderstorm chances will prevail across the region Friday afternoon through Saturday night, and possibly next week as well. Highest chances will generally be during the late afternoon, evening and overnight hours. While organized severe weather appears unlikely, a handful of strong to marginally severe storms are possible, along with pockets of heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through about sunset, generally south of I-70. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 31, 2:04 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
204 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL NEWTON 38.04N 97.34W
05/31/2017 E1.75 INCH HARVEY KS LAW ENFORCEMENT
&&
KEDSpecial weather statement, May 31, 2:05 PM CDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service WICHITA KS 205 PM CDT WED MAY 31 2017 KSZ052-053-069-311930- Butler KS-Marion KS-Chase KS- 205 PM CDT WED MAY 31 2017 The National Weather Service in WICHITA has issued a * Significant Weather Advisory for... Northeastern Butler County in south central Kansas... Southeastern Marion County in central Kansas... Southwestern Chase County in east central Kansas... * Until 230 PM CDT * At 203 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Burns, or 11 miles southeast of Florence...moving east at 15 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Burns, Cassoday, Matfield Green and Wonsevu. LAT...LON 3801 9693 3819 9691 3821 9656 3794 9659 TIME...MOT...LOC 1905Z 275DEG 12KT 3810 9683 COOK
Local storm report, May 31, 2:07 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
207 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL NEWTON 38.04N 97.34W
05/31/2017 E0.88 INCH HARVEY KS TRAINED SPOTTER
HAIL FOR 5 TO 10 MINUTES.
&&
KEDLocal storm report, May 31, 2:19 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 5 ENE NEWTON 38.07N 97.26W
05/31/2017 E1.25 INCH HARVEY KS TRAINED SPOTTER
&&
KEDSpecial weather statement, May 31, 3:28 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Wichita KS 328 PM CDT WED MAY 31 2017 KSZ069-093-094-312115- Butler KS-Cowley KS-Elk KS- 328 PM CDT WED MAY 31 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Butler County in south central Kansas... Northeastern Cowley County in south central Kansas... Western Elk County in southeastern Kansas... * Until 415 PM CDT * At 325 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Latham, or 14 miles south of Leon...moving east at 15 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Grenola, Atlanta and Latham. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 800 PM CDT for south central and southeastern Kansas. LAT...LON 3743 9678 3758 9675 3758 9638 3732 9643 TIME...MOT...LOC 2028Z 278DEG 15KT 3749 9668 JAKUB
Special weather statement, May 31, 3:30 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Wichita KS 330 PM CDT WED MAY 31 2017 KSZ069-070-312130- Butler KS-Greenwood KS- 330 PM CDT WED MAY 31 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Butler County in south central Kansas... Western Greenwood County in southeastern Kansas... * Until 430 PM CDT * At 328 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Towanda...moving east at 15 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. Another strong storm was located near Rosalia moving east at 15 mph. * Locations impacted include... El Dorado, Andover, Augusta, Eureka, Towanda, Benton, Whitewater, Leon, Potwin, Rosalia, Cassoday, Eureka City Lake, Santa Fe Lake, El Dorado State Park, Thrall, El Dorado Airport, Beaumont, El Dorado Lake and Piedmont. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 800 PM CDT for south central and southeastern Kansas. LAT...LON 3770 9715 3804 9715 3807 9628 3761 9632 TIME...MOT...LOC 2030Z 278DEG 15KT 3784 9704 JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 26 min |
| May 31, 12:32 PM CDT | Special Weather Statement | ICT | Neosho | 58 min |
| May 31, 12:48 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 57 min |
| May 31, 1:14 PM CDT | Special Weather Statement | ICT | Chase | 31 min |
| May 31, 1:15 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 45 min |
| May 31, 2:00 PM CDT | Special Weather Statement | ICT | Harvey | 30 min |
| May 31, 2:03 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 57 min |
| May 31, 2:05 PM CDT | Special Weather Statement | ICT | Chase | 25 min |
| May 31, 2:27 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 32 min |
| May 31, 2:33 PM CDT | Tornado Warning | ICT | Butler, Greenwood | 13 min |
| May 31, 2:38 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 23 min |
| May 31, 2:55 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion, Sedgwick | 37 min |
| May 31, 3:28 PM CDT | Special Weather Statement | ICT | Elk | 47 min |
| May 31, 3:30 PM CDT | Special Weather Statement | ICT | Butler | 60 min |
| May 31, 3:56 PM CDT | Special Weather Statement | ICT | Reno | 49 min |
| May 31, 4:20 PM CDT | Special Weather Statement | ICT | Elk | 40 min |
| May 31, 4:23 PM CDT | Special Weather Statement | ICT | Harvey | 52 min |
| May 31, 4:34 PM CDT | Special Weather Statement | ICT | Chautauqua | 41 min |
| May 31, 5:01 PM CDT | Areal Flood Warning | ICT | Butler, Harvey, Sedgwick | 6 hr |
| May 31, 5:08 PM CDT | Special Weather Statement | ICT | Elk | 52 min |
| May 31, 5:15 PM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery | 60 min |
| May 31, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 35 min |
| May 31, 5:56 PM CDT | Special Weather Statement | ICT | Labette | 49 min |
| May 31, 6:26 PM CDT | Special Weather Statement | ICT | Marion | 34 min |
| May 31, 6:58 PM CDT | Special Weather Statement | ICT | Saline | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.